Ask a doctor

Botox Emergency Bad Reaction!!! Help! Will Botox Divots Go Away Around my Eye??

Botox Emergency Bad Reaction!!! Help! Will Botox divots go away around my eye?? I had botox on May 22, 2011 for crows feet. After two weeks, I began to get 3 divots where the injection took place on one side of my eye. Now they have sunken in even more as time has passed. I am so scared and unspet. Will this go away??? Please help me. I went back to the dr. and they said they had NEVER seen this before. That is is a freak reaction. Please help me. Has anyone seen this and what can I do?

Doctor Answers (9)

Depressions after botox

+1

I, as your doctor stated, have never seen depressions from botox, every during my almost 20 years of doing Botox injections nor read of this complication when researching the treatment before my book on Botox was published by Penguin Putnam. This appears more consistent with steroid injeciton atrophy than anything Botox would do. Your doctor should report this to Allergan, the manufacturer of Botox to check if they have had any other similar reactions to the lot number used by your doctor. If the depressions don't return to normal in four months after the botox, it might be worth trying to fill them with Resylane. If it causes a good correction, they would have to be repeated every  year or so as this filler will eventually dissolve. This off-label use would have to be discussed with you by your doctor as there are risks, although very rare, such as intravascular injection and visual problems. Side effects such as bruising can occur but this would be self limiting in a couple of weeks.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

The effect of the BOTOX goes away

+1

The effect of the BOTOX goes away.  The divots on the side of the face may be a result of swelling or inflammation.  This should go away.  If it is hard or firm for some reason, that is a usual result from scarring.  Sometimes that can be affected with 5-FU or a mild steroid, but I would give it time.  The conservative thing to do is to massage the area to see if it is mild swelling.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 22 reviews

What went wrong with Botox treatment?

+1

These photos are very concerning.  Being that this occurred so soon after your Botox treatment, the logical question as panel members have suggested, is whether or not Botox from Allergan was administered.  You took the first step in returning to your physicican to be examined, but the lack of further direction is concerning.

You may want to consider requesting a copy of your medical records.  If the records and your physician confirm that Botox was administered, then it would behoove you to report this to Allergan for continued follow up.

Although most of us would agree that Botox would not cause this depression, the bigger issue is whether or not another substance was injected that would explain such a reaction such as Vitrase (hyaluronidase) or Kenalog (steroid)

Yes, cosmetic dermal fillers may help, but that doesn't provide you with the necessary explanation(s) as to what led up to this outcome.  Find another practitioner that is able to review your records and provide an assessment with recommendations.

 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

BOTOX divots

+1

Hey Suzette501 - I will agree with the others on panel - Botox in my hands has never in 18 years created such a problem - again ensure the injector is qualified and the product used was indeed BOTOX.  Each vial used has a lot number and you should ask for the lot number to confirm for yourself.  The longevity of the product as you know is 3-6 months - if you have not seen resolution of the divots I would at that time consider filling the area for better symmetry.  Good luck!  Paul Kelly, MD (advfacialplastics.com)

Paul E. Kelly, MD
Hamptons Facial Plastic Surgeon
4.5 out of 5 stars 2 reviews

Indentations after Botox injections

+1

 I have used Botox injections for over 20 years and I have to say, I've never seen or heard of Botox causing muscle, or tissue, indentations several days after having Botox injected to the Crow's feet area.  Are you certain that you had Botox from Allergan and not some imitation? 

 No matter, the cause of these indentations...it's best to wait and see if they fill in on their own.  if they are still present after a couple of months, you might consider Sculptra injections to fill in the indentations.  the effects last up to 2 years.  Hopefully, these will just go away on their own but you should ask the MD that did your Botox injections about what was injected and form whom the Botox was purchased.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox Emergency?

+1

Are you sure that it was Botox that was injected?  Botox does not cause divots.  Is it possible that something else was accidently injected such as Kenalog?  In any case, you may be treated with a little HA fillers such as Juvederm Ultra which will help fill the areas.  Please make sure that you are being injected by a board certified and qualified injector.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Botox Emergency Bad Reaction!!! Help! Will Botox Divots Go Away Around my Eye??

+1

First thanks for the posted detailed photos. I disagree with the initial expert poster, in that I have never seen muscle wasting with minimal Botox unit injections to the crow's feet. I say this after using Botox since 1994. My first inclination is was it truly Botox? or some mixture with or without Botox? Was the injector a licensed M.D.? These are question you need answered by the injector. As for possible therapy, yes try a filler to elevate the "divots". Ask the injector to pay for these fillers, worth a try. Best of luck. Keep us informed as to the cause and treatments and results Thanks. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Bad Reaction from Botox Around the Eyes

+1

I agree that this is a very unusual and decidedly rare reaction from Botox injections around the eyes. While you are waiting for the muscle tone to return, I would recommend injection of a small amount of filler such as Juvederm or Restylane below each of the "divots" to give you immediate improvement.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

This is not a freak reaction.

+1

It is likely these are temporary changes.  However it does show the importance of  muscle volume.  The BOTOX has caused localized disuse muscle atrophy.  Your options are to have a tiny amount of filler or alternatively just let the BOTOX wear off.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.